How Harmful The NyQuil Chicken Trend Is, According To Doctors

WWhile we can certainly thank social media for the occasional funny food trend, it can also be a medium that spreads harmful and potentially deadly misinformation. Take, for example, the “tidal pod challenge” that circulated on platforms in 2018, encouraging people to intentionally consume the pods filled with liquid detergent.

More recently, in another case of viral TikTok videos gone dangerously wrong, users have been sharing cooking tutorials on how to make “sleeping chicken,” which refers to chicken dipping into a pool of NyQuil. This over-the-counter (OTC) medication is made from a mixture of acetaminophen, dextromethorphan, and doxylamine, and is intended to treat night-time symptoms of the common cold and flu, including inducing drowsiness.

While this “recipe” may sound unmistakably disturbing and dangerous, keep in mind that teens and young adults are highly susceptible to this form of challenge or “challenge” brought on by social media trends, says a statement released by the Administration. US Food and Drug Administration (FDA). “A social media trend that builds on peer pressure is online video clips of people abusing over-the-counter drugs and encouraging viewers to do the same. These video challenges, which often target youth, can harm people and even cause death,” the FDA says.

To learn about the harms of consuming “sleepy chicken,” we spoke with a toxicologist and an internal medicine doctor about the dangers of this viral trend and the effects it can have upon consumption (or even inhalation).

The explicit danger of participating in the viral “sleeping chicken” TikTok trend

According to Kelly Johnson-Arbor, MD, FACEP, FUHM, FACMT, medical toxicologist and co-medical director of the National Capital Poison Center, this dangerous trend has been circulating on the Internet for more than eight months and poses a serious threat to the public.

“The NyQuil Chicken trend is potentially dangerous because cough and cold medications like NyQuil can cause unwanted symptoms, some of which can be life-threatening, when used incorrectly,” says Dr. Johnson -Arbor. She is particularly concerned about the amount of NyQuil consumed. “In TikTok videos, people often pour an entire bottle of NyQuil into the pan that the chicken is cooking in. This means the chicken is being marinated in high doses of NyQuil and high doses of acetaminophen, doxylamine, dextromethorphan, or any other medication that contains NyQuil,” she says. According to the NyQuil website, the average serving of the liquid medication is 30 milliliters, about two tablespoons, every six hours. (An average bottle of NyQuil Cold and Flu contains about 354 milliliters.)

Austin Perlmutter, MD, internal medicine physician, author, and senior director of science and clinical innovation at Big Bold Health, shares similar concerns, adding that cooking NyQuil for long periods of time can lead to consuming a super-concentrated version of the drug due to the evaporation of alcohol in liquid medication. “In the NyQuil chicken challenge, people often use large amounts of the liquid and cook it, which can concentrate the ingredients and lead to potential toxicity when the chicken is consumed,” he says. “This is definitely a social trend worth avoiding. .”

So what exactly can happen if you eat NyQuil’s “sleepy chicken”?

In short, consuming NyQuil in large doses at one time can lead to serious side effects or worse, poisoning or death. “People who eat NyQuil-marinated chicken may experience acetaminophen poisoning, which can lead to liver failure and death. They may also experience hallucinations, blurred vision, and seizures from overdose of dextromethorphan and doxylamine, among other undesirable symptoms,” says Dr. Johnson-Arbor.

While Dr. Perlmutter says that the acetaminophen in Nyquil can act as a fever reducer in lower doses, “when taken in high doses, it can lead to liver damage and worse.”

Overdose of the other ingredients of the drug is equally harmful. “At higher intake levels, [dextromethorphan] it is related to gastrointestinal problems, heart palpitations and dizziness. Acute psychosis has been reported at very high levels of use. The same goes for phenylephrine and doxylamine in the liquid; both have been linked to a variety of significant side effects when taken in higher doses,” says Dr. Perlmutter.

But eating NyQuil chicken isn’t the only concern. The FDA also warns that inhaling vapors while heating can also cause harmful side effects. “Even if you don’t eat the chicken, inhaling the drug vapors while cooking could cause high levels of the drugs to enter your body. It could also damage your lungs. Bottom line: someone could take a dangerously high amount of cough and cold medicine without even realizing it,” the FDA says in its statement.

The extreme danger of social media trends

Of course, not all trends emerging from social media pose a threat to society. “Some social media trends, like the ice bucket challenge, are harmless, while others, like this one, the cinnamon challenge, and the Benadryl challenge, are potentially very dangerous,” says Dr. Johnson-Arbor . “Overall, however, I think people should be very cautious when participating in TikTok or other social media trends, as the influencers creating the videos may not be aware of all the risks associated with the trends they are following. promoting”.

As a final note, Dr. Johnson-Arbor wants to remind everyone that even over-the-counter medications (and, for that matter, social media) should be used with caution. “Remember that all medications, even over-the-counter medications, are potentially dangerous when used incorrectly or in overdose. If people develop unexpected or unwanted symptoms after taking NyQuil, contact poison control for expert, non-judgmental advice. There are two ways to contact poison control in the United States: online at www.poison.org or by phone at 1-800-222-1222. Both options are free, confidential, and available 24 hours a day,” she says.

Leave a Reply

Your email address will not be published.